A 36-year-old mother from Auckland revealed how steroid creams left her with sight loss in one eye in 2013 and pain so severe that even breathing hurts so much. Anita Wong explained how she stopped using steroid creams to treat her eczema after years of overusing them.

A Mother's Battle Against Her Agonizing Eczema
(Photo : Wikimedia Commons)
A person suffering from eczema

To help her control her eczema, she has been using steroid creams and various treatment but did not know that it could take a toll on her health. When she decided to stop using them, she had to go through a painful withdrawal process called Topical Steroid Withdrawal (TSW), which left her with a flaking and itchy skin.

Luckily, her skin is now back to normal, as using the treatment made her skin feel worse.

Treating Her Eczema

Anita was only five years old when she was first diagnosed with eczema. Growing up with the skin condition, she often felt embarrassed because she did not know how to explain her skin condition to her peers who think that she could be contagious.

According to Anita, when she was a child she and her parents would always try to "fix" her condition, and it was devastating for her that each time remedies did not work for very long, and then they would resort back to using steroids.

Anita recalls that eczema has affected her confidence and social life a lot. It was very itchy, and from a young age, she already suffers insomnia. She never felt comfortable in her own skin, and it got even worse over time which went on for 25 years.

She remembers going to countless trips to doctors, dermatologists, and allergy specialists to try and keep her eczema at bay using emollients, topical steroid, anti-fungal and immunosuppressant creams, oral steroids, antibiotics, and antihistamines.

Anita has also tried natural remedies, all of which only worked for a short while before her eczema strikes again.

But Anita decided to stop using steroids in treating her skin when she got pregnant with her first child, Kingsley, now nine years old. This has caused her facial skin to flare up.

"When I finally gave birth, I really needed a break, especially dealing with a newborn, hence I went back to the doctors and was advised to use the steroids on my face, where the eczema was flaring the most," Anita said.

Then in May 2011, Anita was still adjusting to being a new mother when she went back to her doctor for her eczema and was prescribed a topical steroid to use on her face. It helped her to have clear skin.

Read Also: COVID-Toes' Symptom Reported in Children Might Not Be Linked to Coronavirus Infection: Study


 

Ditching The Steroids


But in 2013, Anita was diagnosed with a cataract in both eyes due to overuse of steroids. She was angry that she had to go to a stage where she needed eye surgeries.

She was operated in 2014 and has been left with permanent damage in her right eye where she has aphakia, a condition wherein she was left with no lens due to the surgery.

After her surgery and eye complication, Anita was motivated to ditch using topical steroids in treating her eczema completely.

She was motivated to detoxify all the harmful medication out of her system, and she finally started it in July 2013. It was hard to withdraw from using the medications at first most, especially because she was experiencing depression and insomnia brought by the physical pain and itchiness.

Fortunately, she slowly recovered, and by January 2018, Anita's started to look normal again, and now she is proud to have the skin that she has always wanted since her childhood.

'Now, I feel blessed. I feel free. I feel comfortable in my own skin and normal. I have learnt so much about my health, body and mind. I am a much stronger and confident person now,' Anita said.

Read more: Give Your Skin the Extra Care It Deserves Using The Best Anti-Aging Moisturizing Cream of 2020